Send to

Choose Destination
Am J Obstet Gynecol. 1993 May;168(5):1393-9.

Prospective follow-up of adverse reactions in breast-fed infants exposed to maternal medication.

Author information

Department of Paediatrics, Hospital for Sick Children, Toronto, Ontario, Canada.



Our objective was to characterize the short-term effects of maternal medications on breast-fed infants.


A cohort of 838 infants breast-fed by women who were taking medications was prospectively studied, and the incidence of adverse reactions in the infants during maternal therapy was recorded by telephone interviews.


No major adverse reactions necessitating medical attention were observed in 838 breast-fed infants. However, 94 women (11.2%) reported infants' minor adverse reactions that did not require medical attention to the following maternal medications: (1) Antibiotics 19.3% (32/166); (2) analgesics or narcotics 11.2% (22/196); (3) antihistamines 9.4% (8/85); (4) sedatives, antidepressants, or antiepileptics 7.1% (3/42); and (5) others 9.9% (43/435). The most common minor adverse effects varies among drug categories, as follows: Antibiotics caused diarrhea (21/32); (2) analgesics or narcotics caused drowsiness (11/22); (3) antihistamines caused irritability (6/8); and (4) sedatives, antidepressants, or antiepileptics caused drowsiness (2/3). By identifying the 31 most frequently used drugs in our cohort, we have provided the first information on safety of breast-feeding during maternal therapy with such drugs as terfenadine, diphenhydramine, astemizole, dimenhydrinate, chlorpheniramine, 5-aminosalicylic acid, and alprazolam.


The short-term effects, if any, of most maternal medications on breast-fed infants are mild and pose little risk to the infants.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center